Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at May 26, 2021, 4:21 PM MDT for Teton County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2021, 4:21 PM MDT (22:21 UTC)
- Expired
- May 26, 2021, 4:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Riverton, WY
County Teton County, WY
The radar
The Pocatello radar (KSFX), 175 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473 WWUS85 KRIW 262221 SPSRIW Special Weather Statement National Weather Service Riverton WY 421 PM MDT Wed May 26 2021 WYZ012-013-262245- Jackson Hole-Teton and Gros Ventre Mountains- 421 PM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 445 PM MDT... At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near Leigh Lake, or 12 miles northeast of Alta, moving southeast at 30 mph. Wind gusts 35 to 45 mph and a brief period of pea sized hail will be possible with this storm. This strong thunderstorm will be near... Moran Bay around 425 PM MDT. Leigh Lake and Grand Teton around 430 PM MDT. Moran Junction around 445 PM MDT. Other locations impacted by this storm include Jackson Lake Lodge, Jenny Lake, Signal Mountain Lodge, Jackson Lake and Jenny Lake Lodge. LAT...LON 4377 11096 4394 11085 4387 11036 4357 11051 TIME...MOT...LOC 2220Z 295DEG 25KT 4383 11081 $$ CNJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 26, 2:42 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 26, 2:42 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Riverton WY 242 PM MDT Wed May 26 2021 .SHORT TERM...(This evening through Thursday night) Issued at 150 PM MDT Wed May 26 2021 Active weather pattern today across western and central Wyoming as a strong shortwave trough moves from west to east. Line of snow and rain showers from west-central WY to the Bighorns overnight continues early this afternoon from South Pass to Johnson County, with thunderstorms developing by mid morning. The storms so far have produced brief heavy rain, small hail up to half an inch in size, and wind gusts from 30-40 mph. A secondary line of storms is behind this primary line by about 50-75 miles and seems to be associated with the cold front moving eastward. The showers and thunderstorms will continue for the next few hours, with marginally strong storms possible for the rest of the afternoon over Johnson and Natrona Counties. The secondary line of storms so far is not as strong, likely because of the modified boundary layer from the first line. Models continue to show the northern part of the forecast area with moderate precipitation into the evening hours. Also, the southern two-thirds of the area should see a cold front move west to east and windy WNW wind to follow through the early evening. This system has a decent comma head on the back side, which should keep precipitation going across northern WY until after midnight. Shortwave ridging then moves over the area Thursday morning, with lingering cloud cover and a slight chance of light showers over the Bighorns and northern Johnson County early in the morning. Skies will be mostly clear and temperatures will return to near normal. The southern part of the state will see breezy west wind continue. Another strong trough moves into Washington late Thursday pushing high-level moisture and clouds over NW WY overnight. .LONG TERM...(Friday through Wednesday) Issued at 106 PM MDT Wed May 26 2021 After Thursday's brief ridge, a trough will move east from Washington, clipping the northern half of our area. This means another round of isolated showers and thunderstorms Friday afternoon, mainly limited to far northern Wyoming. A cold front will follow Friday night, keeping temperatures a bit cooler on Saturday for most locations. Additionally, rather diffuse zonal flow is expected Saturday as height falls are realized across CA/NV. The overall upper level flow looks messy, but isolated showers and thunderstorms look possible again on Saturday afternoon, although most areas should remain dry. Sunday and Monday will feature a better chance for increased coverage of showers and thunderstorms, especially across central and eastern portions during the afternoon. Ridging will begin to increase Monday night, with a warming trend beginning Tuesday. Isolated thunderstorms cannot be ruled out for both Tuesday and Wednesday, especially east of the Divide. && .AVIATION...(For the 18Z TAFS through 18Z Thursday) Issued at 1136 AM MDT Wed May 26 2021 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Rain and snow showers will continue in the NW WY mountains through 03Z with some obscurations and MVFR conditions. Then conditions will improve in NW WY after 03Z. KRKS will likely stay dry through the period. Gusty wind will occur after the cold front moves through the west with gusts to around 30 knots, with higher gusts possible at KRKS. Wind will decrease around 02Z in most locations, with conditions gradually clearing through Thursday morning. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Scattered showers and thunderstorm activity will move east this afternoon through 00Z as a cold front also moves through the area. Local MVFR conditions are expected in storms. Gusty wind will occur after the cold front passes. Gusts around 30 knots will be common. Wind speeds will decrease around 02Z in most locations. Isolated showers will persist in northern WY after 00Z through about 06Z. Some mountain obscuration will occur today. && .FIRE WEATHER... Issued AT 200 PM MDT Wed May 26 2021 Storm system is moving through the state today, and has brought showers and thunderstorms to the northern two-thirds of the state. Thunderstorms have brought brief heavy rain, small hail, and gusty outflow - and the storms are likely to continue through sunset. Overnight rain and snow moistened the environment up quite a bit, though southern WY remained fairly dry and windy. A cool front will move through the area this afternoon, with windy WNW wind following through sunset. Lingering rain/snow showers will continue overnight across northern WY as the storm system moves eastward. High pressure moves over western and central WY on Thursday, with a return to normal temperatures and breezy west wind across southern WY. A weak system on Friday will generate gusty southwest wind and isolated showers and thunderstorms. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Myers AVIATION...Myers FIRE WEATHER...McDonald
Hazardous weather outlook, May 26, 2:40 AM MDT, 13 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 240 AM MDT Wed May 26 2021 WYZ001>020-022>030-270845- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 240 AM MDT Wed May 26 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms possible across much of the area. Some storms could be strong with hail and strong winds, especially in northern and eastern areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Friday...Showers and isolated thunderstorms are possible through the afternoon and evening across far northern Wyoming. Sunday and Monday...Widespread showers and thunderstorms are possible across central and western Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions.
In the hours before
Special weather statement, May 26, 2:48 PM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Riverton WY 248 PM MDT Wed May 26 2021 WYZ006-262115- Southeast Big Horn Basin- 248 PM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE COUNTY UNTIL 315 PM MDT... At 247 PM MDT, trained weather spotters reported a strong thunderstorm near Wyoming Boys School, or 8 miles south of Worland, moving east at 25 mph. A funnel cloud has been reported with this storm. Conditions suggest that a funnel cloud may still occur in the next half hour. Half inch hail will also be possible with this storm. This strong thunderstorm will be near... Worland Municipal Airport around 255 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4385 10806 4395 10808 4405 10775 4383 10770 TIME...MOT...LOC 2047Z 257DEG 20KT 4390 10797 McDonald
Local storm report, May 26, 3:02 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
302 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM FUNNEL CLOUD 9 S WORLAND 43.88N 107.96W
05/26/2021 WASHAKIE WY TRAINED SPOTTER
TWO DIFFERENT FUNNEL CLOUDS REPORTED BY A TRAINED SPOTTER
SOUTH OF WORLAND.
&&
CJONESSpecial weather statement, May 26, 3:18 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
318 PM MDT Wed May 26 2021
WYZ006-262145-
Southeast Big Horn Basin-
318 PM MDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE COUNTY
UNTIL 345 PM MDT...
At 317 PM MDT, trained weather spotters reported a strong
thunderstorm 12 miles east of Worland Municipal Airport, or 14 miles
southeast of Worland, moving east at 35 mph.
A significant funnel cloud was reported with this storm south of
Worland. Penny size hail and winds in excess of 40 mph will be
possible with this storm.
This strong thunderstorm will be near...
Ten Sleep around 345 PM MDT.
Other locations impacted by this storm include Wigwam Fish Rearing
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4409 10741 4409 10739 4384 10729 4386 10776
4402 10781 4410 10741
TIME...MOT...LOC 2117Z 260DEG 29KT 4391 10770
McDonaldSpecial weather statement, May 26, 3:47 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Riverton WY 347 PM MDT Wed May 26 2021 WYZ006-008-009-262215- Southeast Big Horn Basin-Bighorn Mountains Southeast-Bighorn Mountains West- 347 PM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JOHNSON AND NORTHEASTERN WASHAKIE COUNTIES UNTIL 415 PM MDT... At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Ten Sleep, moving east at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm has a history of producing a funnel cloud, south of Worland. This strong thunderstorm will be near... Dullknife Reservoir around 415 PM MDT. Other locations impacted by this storm include Wigwam Fish Rearing Station. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4385 10746 4405 10750 4413 10698 4382 10692 TIME...MOT...LOC 2146Z 267DEG 32KT 4393 10738 McDonald
Special weather statement, May 26, 4:11 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Riverton WY 411 PM MDT Wed May 26 2021 WYZ008-009-011-262245- Southeast Johnson County-Bighorn Mountains Southeast-Bighorn Mountains West- 411 PM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL 445 PM MDT... At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Dullknife Reservoir, or 22 miles southeast of Ten Sleep, moving east at 45 mph. Pea size hail and winds 40 to 50 mph will be possible with this storm. This strong thunderstorm will be near... Mayoworth around 430 PM MDT. LAT...LON 4376 10713 4401 10710 4398 10650 4371 10653 TIME...MOT...LOC 2211Z 276DEG 38KT 4390 10704 CNJ
Special weather statement, May 26, 4:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Riverton WY 421 PM MDT Wed May 26 2021 WYZ012-013-262245- Jackson Hole-Teton and Gros Ventre Mountains- 421 PM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 445 PM MDT... At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near Leigh Lake, or 12 miles northeast of Alta, moving southeast at 30 mph. Wind gusts 35 to 45 mph and a brief period of pea sized hail will be possible with this storm. This strong thunderstorm will be near... Moran Bay around 425 PM MDT. Leigh Lake and Grand Teton around 430 PM MDT. Moran Junction around 445 PM MDT. Other locations impacted by this storm include Jackson Lake Lodge, Jenny Lake, Signal Mountain Lodge, Jackson Lake and Jenny Lake Lodge. LAT...LON 4377 11096 4394 11085 4387 11036 4357 11051 TIME...MOT...LOC 2220Z 295DEG 25KT 4383 11081 CNJ
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 9:54 AM MDT | Special Weather Statement | RIW | Fremont | 36 min |
| May 26, 10:22 AM MDT | Special Weather Statement | RIW | Hot Springs | 23 min |
| May 26, 11:03 AM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| May 26, 11:21 AM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| May 26, 11:46 AM MDT | Special Weather Statement | RIW | Fremont | 29 min |
| May 26, 12:30 PM MDT | Special Weather Statement | RIW | 30 min | |
| May 26, 12:46 PM MDT | Special Weather Statement | RIW | Johnson | 29 min |
| May 26, 1:24 PM MDT | Special Weather Statement | RIW | 21 min | |
| May 26, 1:53 PM MDT | Special Weather Statement | RIW | Johnson | 37 min |
| May 26, 2:30 PM MDT | Special Weather Statement | RIW | Johnson | 30 min |
| May 26, 2:33 PM MDT | Special Weather Statement | RIW | Natrona | 27 min |
| May 26, 2:41 PM MDT | Special Weather Statement | RIW | Washakie | 34 min |
| May 26, 2:48 PM MDT | Special Weather Statement | RIW | Washakie | 27 min |
| May 26, 2:54 PM MDT | Tornado Warning | RIW | Washakie | 23 min |
| May 26, 3:18 PM MDT | Special Weather Statement | RIW | Washakie | 27 min |
| May 26, 3:47 PM MDT | Special Weather Statement | RIW | Washakie | 28 min |
| May 26, 4:11 PM MDT | Special Weather Statement | RIW | Johnson | 34 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.